SOURCE: U.S. Substance Abuse and Mental Health Services Administration, news release, Oct. 16, 2014
THURSDAY, Oct. 16, 2014 (HealthDay News) -- The number of visits to U.S. emergency rooms linked to synthetic pot -- also known as "K2" or "Spice" -- have more than doubled in recent years, U.S. officials reported Thursday.
"Synthetic cannabinoids are a growing public health risk -- made even more dangerous by the widespread misconception that they are safe and legal," Pamela Hyde, administrator at the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA), said in an administration news release.
"These injury reports compel us to get the word out to all segments of the community -- especially youth -- that these products can cause significant harm," she added.
Synthethic marijuana has varying amounts of different ingredients, including contaminants that can have unpredictable health effects, the news release said.
Statistics from the report illustrate that point.
Reported health problems caused by synthetic marijuana include anxiety, severe agitation, nausea, vomiting, tremors, seizures, hallucinations, paranoia, rapid heart rate and blood pressure, unresponsiveness and even death. Regular use of the drug can lead to withdrawal symptoms, the report said.
Hyde noted that many states offer educational information to local communities, including webinars and fact sheets for parents and other adults, on the signs and symptoms of the use of synthetic marijuana.
The U.S. National Institute on Drug Abuse has more about synthetic marijuana.